eISSN: 1896-9151
ISSN: 1734-1922
Archives of Medical Science
Current issue Archive Special issues Subscription
SCImago Journal & Country Rank

 
4/2009
vol. 5
 
Share:
Share:
more
 
 

Salicylate-induced Fanconi-like syndrome

George Miltiadous
,
Vasilis Tsimihodimos
,
Moses Elisaf

Arch Med Sci 2009; 5, 4: 644-646
Online publish date: 2009/12/30
Article file
- Salicylate.pdf  [0.04 MB]
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
 
Introduction
Fanconi's syndrome is characterized by a generalized transport defect in the proximal tubules that leads to inappropriate losses of glucose, amino acids, bicarbonates, uric acid, phosphate, potassium, and other organic compounds. Numerous substances have been implicated in the pathogenesis of this syndrome [reviewed in ref 1]. However, so far there are limited data concerning the role of salicylate intoxication as a cause of proximal tubular dysfunction in humans.

Case report
A 28-year-old patient was admitted to our internal medicine clinic due to drug poisoning. Six hours before his admission he ingested 50 γ of acetylsalicylic acid with suicidal intent. His parents brought him to the emergency department of our hospital due to abdominal discomfort and the patient confessed the ingestion of the drug. The patient had a medical history of mild depression and was receiving paroxetine 20 mg daily for the last year. No other medical history was noted. Clinical examination revealed moderate hyperpnoea and mild abdominal tenderness. Gastric lavage followed by the administration of activated charcoal via the nasogastric tube was performed in the emergency department and then the patient was admitted to our clinic. After written informed consent was obtained, blood and urine samples were collected and normal saline and omeprazole were administered intravenously. Blood gases showed the presence of a mixed acid-base disorder consisting of respiratory alkalosis and metabolic acidosis (pH: 7.47, PCO2: 21 mmHg, HCO3–: 15.1 mmol/l). Serum uric acid levels were remarkably low (2.7 mg/dl), whereas the other measured parameters were within normal values (Table I). Serum acetylsalicylic acid level was 631 mg/dl. Interestingly, urine analysis revealed profound albuminuria and glucosuria (in the face of normal serum glucose concentrations) as well as the presence of some granular casts. The subsequent analysis of a spot urine sample revealed a pattern consistent with a generalized proximal tubular dysfunction (Table I).
On the second day of hospitalization the patient developed acute renal failure with serum creatinine levels rising to 1.87 mg/dl. However, the determination of serum and urine metabolites on subsequent days showed that the salicylate-induced proximal tubular dysfunction was rapidly reversible. Indeed, the electrolyte fractional excretion values showed a trend towards normalization while serum creatinine levels were 1.25 mg/dl on the fourth day of hospitalization. The patient was discharged and a follow-up determination of serum and urine metabolites fifteen days later revealed the complete correction of the proximal tubular dysfunction.

Discussion
High doses of acetylsalicylic acid (aspirin) have been used since ancient times due to its anti-inflammatory properties [2]. The evolution of non-steroidal anti-inflammatory drugs (NSAIDs) and disease-modifying antirheumatic drugs (DMARDs) led to a reduction in the use of aspirin in the treatment of rheumatic diseases; however, this compound is currently used in low doses in the prevention of thrombotic events in individuals with established cardiovascular disease [3]. The precise dose of salicylates that results in clinically significant toxicity remains indeterminate. Temple stated that doses of 150-300 mg/kg would be expected to produce mild to moderate toxic reactions, 300-500 mg/kg would produce serious reactions, and doses in excess of 500 mg/kg would be potentially lethal [4]. However, these thresholds vary considerably in the literature since evidence regarding dose, toxicity, and time of onset is primarily limited to case reports and case series [5]. The signs and symptoms of salicylate intoxication are related to local irritation of the gastrointestinal tract, direct stimulation of the central nervous system respiratory centre, stimulation of the metabolic rate, disturbance of carbohydrate and lipid metabolism, and interference with haemostasis [5]. In infants salicylate poisoning may resemble diabetic ketoacidosis [6]. On the other hand, the effects of acute salicylate poisoning on renal physiology remain ill-defined. Although short-term administration of therapeutic doses of aspirin in healthy subjects has no obvious effects on renal function [7], ingestion of aspirin in toxic doses has been reported to induce reversible generalized proximal tubular dysfunction [8] and in more severe cases acute polyuric renal failure (possibly consistent with acute tubular necrosis [9]). On the other hand, the short-term administration of therapeutic doses of aspirin in patients with compromised renal function (such as those with cirrhosis, congestive heart failure or chronic renal insufficiency) may lead to the development of acute oliguric renal failure [10-12]. In these cases the inhibitory effect of aspirin on the production of renal vasodilatory prostaglandins may represent the most important cause of the acute renal failure.
The underlying pathophysiological mechanism of salicylate-induced proximal tubular dysfunction is not well characterized. However, it has been proposed that the covalent binding of salicylate or its metabolites (some studies indicate 2,5-dihydro-xybenzoic acid as the more nephrotoxic metabolite of salicylate [13]) to the mitochondria of the proximal tubular cells may alter the function of these organelles, thus interfering with the provision of energy [14]. The decreased content of adenosine triphosphate (ATP) in the renal cortex (but not medulla) of dogs treated with high doses of salicylates is consistent with this hypothesis [15]. The decreased provision of energy in proximal tubular cells may lead to the dysfunction of active transporters or, in more severe cases, in cellular death.
In conclusion, this report publishes the second case of Fanconi's syndrome following salicylate intoxication in humans. Once more the salicylate-induced Fanconi syndrome was rapidly reversible. We suggest that clinicians should be aware of this rare renal complication of salicylate intoxication.

References
1. Izzedine H, Launay-Vacher V, Isnard-Bagnis C, Deray G. Drug-induced Fanconi's syndrome. Am J Kidney Dis 2003; 41: 292-309.
2. Vane JR, Botting RM. The mechanism of action of aspirin. Thromb Res 2003; 110: 255-8.
3. Gasparyan AY, Watson T, Lip GY. The role of aspirin in cardiovascular prevention: implications of aspirin resistance. J Am Coll Cardiol 2008; 51: 1829-43.
4. Temple AR. Acute and chronic effects of aspirin toxicity and their treatment. Arch Intern Med 1981; 141: 364-9.
5. Chyka PA, Erdman AR, Christianson G, et al. Salicylate poisoning: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol (Phila) 2007; 45: 95-131.
6. Bideci A, Yesilkaya E. Salicylate intoxication masquerading as diabetic ketoacidosis in a child. Pediatr Int 2008; 50: 605.
7. Zambraski EJ, Rofrano TA, Ciccone CD. Effects of aspirin treatment on kidney function in exercising man. Med Sci Sports Exerc 1982; 14: 419-23.
8. Tsimihodimos V, Psychogios N, Kakaidi V, Bairaktari E, Elisaf M. Salicylate-induced proximal tubular dysfunction. Am J Kidney Dis 2007; 50: 463-7.
9. Rupp DJ, Seaton RD, Wiegmann TB. Acute polyuric renal failure after aspirin intoxication. Arch Intern Med 1983; 143: 1237-8.
10. Plotz PH, Kimberly RP. Acute effects of aspirin and acetaminophen on renal function. Arch Intern Med 1981; 141: 343-8.
11. Berg KJ. Acute effects of acetylsalicylic acid in patients with chronic renal insufficiency. Eur J Clin Pharmacol 1977; 11: 111-6.
12. Gradus DB, Zuker N, Barki Y. Renal papillary necrosis in
a child with rheumatic carditis treated with aspirin. Isr
J Med Sci 1989; 25: 196-8.
13. McMahon TF, Stefanski SA, Wilson RE, Blair PC, Clark AM, Birnbaum LS. Comparative acute nephrotoxicity of salicylic acid, 2,3-dihydroxybenzoic acid, and 2,5-dihydroxybenzoic acid in young and middle aged Fischer 344 rats. Toxicology 1991; 66: 297-311.
14. Kyle ME, Kocsis JJ. The effect of mixed function oxidase induction and inhibition on salicylate-induced nephrotoxicity in male rats. Toxicol Appl Pharmacol 1986; 84: 241-9.
15. Quintanilla A, Kessler RH. Direct effects of salicylate on renal function in the dog. J Clin Invest 1973; 52: 3143-53.
Copyright: © 2009 Termedia & Banach. This is an Open Access article distributed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International (CC BY-NC-SA 4.0) License (http://creativecommons.org/licenses/by-nc-sa/4.0/), allowing third parties to copy and redistribute the material in any medium or format and to remix, transform, and build upon the material, provided the original work is properly cited and states its license.
Quick links
© 2021 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe